Texas, 2019

Hail in Texas, June 1, 2019

June 1, 2019 · NWS MAF · 11 events in 3 counties and zones

An upper level storm system was over California and a weak ridge was building over Texas. Upper level disturbances moved over the region and interacted with very moist and unstable air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system was over California and a weak ridge was building over Texas. Upper level disturbances moved over the region and interacted with very moist and unstable air. There was good wind shear present as well as a surface trough/dryline across West Texas and southeast New Mexico. These conditions resulted in thunderstorms that produced large hail and a funnel cloud across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 1, 1:53 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 1, 1:53 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
253 PM CDT Sat Jun 1 2019

.DISCUSSION...

Not much change expected to the unsettled weather pattern this
weekend through the middle of next week. An upper level storm
system along the California Coast will remain nearly stationary
through Monday and then slowly eject toward the forecast area
Tuesday and Wednesday. Ahead of this system deep and persistent
southwesterly flow aloft will eject periodic disturbances and
interact with a very moist, unstable and sheared atmosphere east
of a surface trough/dryline along the extreme west Texas/eastern
New Mexico border. Thunderstorms, some severe, are anticipated
every day in this regime. Through the day Monday, the highest
probability of thunderstorms will be across the southeast New
Mexico Plains south to the Guadalupe and Davis Mountains, and the
plains immediately adjacent to the mountains. These locations will
be closer to the upper level storm system and passing disturbances.
By late Monday through Wednesday thunderstorms chances will also
increase across the Permian Basin as the system ejects into the
southern rockies.

Relief is finally forecast to be on the way by next Thursday
through Saturday as the upper system ejects east of the area and
replaced by upper level ridging with above normal temperatures
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  87  68  88 /  20  30  40  30
Carlsbad                       65  90  67  87 /  50  30  50  30
Dryden                         72  91  73  91 /  20  10  40  30
Fort Stockton                  69  88  70  88 /  50  20  50  40
Guadalupe Pass                 64  84  66  81 /  50  40  60  30
Hobbs                          64  85  65  81 /  50  30  60  40
Marfa                          60  86  60  84 /  50  30  60  40
Midland Intl Airport           67  88  69  87 /  30  30  40  40
Odessa                         67  88  69  86 /  30  30  50  40
Wink                           67  90  69  91 /  50  30  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, Jun 1, 1:42 PM CST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
242 PM CDT Sat Jun 1 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
242 PM CDT Sat Jun 1 2019 /142 PM MDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms, some severe, will be possible this
afternoon and tonight. Large hail, damaging winds, frequent
lightning, locally heavy rainfall, and an isolated tornado will be
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms, some severe, will be possible over much of
West Texas and southeastern New Mexico Sunday and Monday. The best
chances for severe thunderstorms will be in the afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

70

In the hours before

Special weather statement, Jun 1, 2:31 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
331 PM CDT Sat Jun 1 2019

NMZ027-028-TXZ270>273-012115-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-
331 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDDY AND
NORTHWESTERN CULBERSON COUNTIES UNTIL 415 PM CDT/315 PM MDT/...

At 330 PM CDT/230 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Guadalupe Mountains National Park, or near Pine
Springs, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pine Springs, Guadalupe Mountains National Park, McKittrick Canyon,
Carlsbad Caverns National Park and Lincoln National Forest.

LAT...LON 3200 10492 3200 10485 3220 10485 3207 10460
      3175 10484 3178 10492
TIME...MOT...LOC 2030Z 202DEG 20KT 3187 10493

80
Special weather statement, Jun 1, 2:56 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM MDT Sat Jun 1 2019

NMZ027-028-012130-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
256 PM MDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDDY COUNTY UNTIL
330 PM MDT...

At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Lincoln National Forest, or 23 miles south of
Hope, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lincoln National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3252 10485 3252 10484 3255 10484 3275 10452
      3244 10441 3234 10485
TIME...MOT...LOC 2056Z 238DEG 26KT 3247 10476

10
Special weather statement, Jun 1, 3:19 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
419 PM CDT Sat Jun 1 2019

NMZ028-TXZ273-012145-
Eddy County Plains NM-Eastern Culberson County TX-
419 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND NORTH
CENTRAL CULBERSON COUNTIES UNTIL 445 PM CDT/345 PM MDT/...

At 419 PM CDT/319 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles east of McKittrick Canyon, or 14 miles northeast
of Pine Springs, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlsbad Caverns National Park and Whites City.

LAT...LON 3209 10461 3210 10459 3213 10457 3212 10456
      3212 10455 3214 10455 3214 10453 3215 10454
      3224 10443 3198 10423 3186 10460 3201 10471
TIME...MOT...LOC 2119Z 238DEG 26KT 3198 10459

10
Special weather statement, Jun 1, 3:20 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM CDT Sat Jun 1 2019

TXZ274-012145-
Reeves County Plains TX-
420 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Toyah, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah and Pecos Municipal Airport.

This includes Interstate 20 between mile markers 21 and 47.

LAT...LON 3149 10388 3145 10348 3142 10345 3143 10344
      3143 10339 3114 10356 3117 10376
TIME...MOT...LOC 2120Z 190DEG 18KT 3123 10365

10
Special weather statement, Jun 1, 3:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT Sat Jun 1 2019

TXZ274-012230-
Reeves County Plains TX-
445 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES COUNTY UNTIL 530
PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Pecos, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pecos, Toyah Lake, B F Goodrich Testing Track and Pecos Municipal
Airport.

This includes Interstate 20 between mile markers 39 and 46.

LAT...LON 3114 10358 3127 10367 3143 10352 3140 10331
      3120 10320
TIME...MOT...LOC 2145Z 235DEG 12KT 3124 10354

10

The radar

The Midland/Odessa radar (KMAF), 148 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Reeves

When
June 1, 3:50 PM CST to 3:55 PM CST
Where
Reeves County, 16 mi S of Pecos
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
31.188, -103.480

Hail, Reeves

When
June 1, 4:42 PM CST to 4:47 PM CST
Where
Reeves County, 12 mi SSE of Toyah Lake
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
31.169, -103.342

Hail, Loving

When
June 1, 4:46 PM CST to 4:51 PM CST
Where
Loving County, Mentone
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.700, -103.600

Hail, Loving

When
June 1, 4:50 PM CST to 4:55 PM CST
Where
Loving County, Mentone
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.700, -103.600

Hail, Pecos

When
June 1, 5:37 PM CST to 5:42 PM CST
Where
Pecos County, 10.52 mi NW of Ft Stockton Arpt Fst
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.006, -103.066

Hail, Pecos

When
June 1, 5:57 PM CST to 6:02 PM CST
Where
Pecos County, 4.65 mi WNW of Ft Stockton Arpt Fst
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.952, -102.989

Hail, Pecos

When
June 1, 5:58 PM CST to 6:03 PM CST
Where
Pecos County, 3.1 mi NE of Ft Stockton Arpt Fst
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.953, -102.884

Hail, Pecos

When
June 1, 6:04 PM CST to 6:09 PM CST
Where
Pecos County, 3.1 mi NE of Ft Stockton Arpt Fst
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.953, -102.884

Funnel Cloud, Pecos

When
June 1, 6:06 PM CST to 6:07 PM CST
Where
Pecos County, 1.21 mi SSE of Ft Stockton Arpt Fst
Reported by
Emergency Manager
Coordinates
30.904, -102.913

A thunderstorm in Pecos County produced a funnel cloud one mile northwest of Fort Stockton.

Hail, Pecos

When
June 1, 6:09 PM CST to 6:14 PM CST
Where
Pecos County, 2.03 mi N of Ft Stockton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.909, -102.873

Hail, Pecos

When
June 1, 6:51 PM CST to 6:56 PM CST
Where
Pecos County, 1.95 mi NW of Ft Stockton
Measured
1.5 in hail
Reported by
Public
Coordinates
30.900, -102.893

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826251, 826258, 826267, 826274, 826288, 826293, 826294, 826295, 826296, 826299, 826312.